Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 105, NWS Melbourne, FL

August 6, 1998Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 6, 1998, 5:26 PM EDT for Lake County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 1998, 5:26 PM EDT (21:26 UTC)
Expired
Aug 6, 1998, 6:25 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS01 KMLB 062127 RRA
SVRMLB
FLC069-062225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
526 PM EDT THU AUG 6 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN AND SOUTH CENTRAL LAKE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 625 PM EDT

* AT 523 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM SOUTHERN LAKE COUNTY 15 MILES DUE WEST OF
  DISNEY.  MOVEMENT WAS NORTHEAST AT 10 MPH.

  THIS SEVERE THUNDERSTORM WILL AFFECT THE SOUTHERN LAKE COUNTY AREA
WEST OF DISNEY THROUGH 6 PM. OTHER STRONG THUNDERSTORMS WERE NOTED
IN SOUTHERN SUMTER COUNTY MOVING NORTHEAST AT 10 MPH. THESE STORMS
COULD AFFECT THE CLERMONT BY 545 PM.



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:32 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 1:32 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
132 PM EDT THU AUG 6 1998

CURRENTLY...THE ATMOSPHERE REMAINS MOIST AND UNSTABLE. 16Z CAPE
SOUNDING INDICATES DRY SLOT AT ABOUT 500MB. SATELLITE IMAGE LOOPS
SHOW THE UPPER LEVEL LOW OVER NORTHEAST FLORIDA DRIFTING TO THE WEST-
NORTHWEST WITH A 500MB TROUGH OVER THE CENTRAL U.S. MOVING OFF TO THE
NORTHEAST.

FOR TONIGHT...NO CHANGE TO CURRENT FORECASTS...SAME AS YESTERDAY'S
WITH STORM ACTIVITY SETTLING DOWN AFTER SUNSET.

MODELS IN GENERAL AGREEMENT WITH THE SYNOPTIC SCALE FEATURES...500MB
PATTERN...ALTHOUGH THE NGM INITIALIZED THE NORTHEAST FLORIDA UPPER
LEVEL LOW BETTER. THE LOW WILL GET PICKED BY THE 500MB TROUGH AS IT
LIFTS NORTHEAST THE NEXT 24-48 HOURS. HIGH PRESSURE BUILDING ACROSS
THE FLORIDA PENINSULA AND INTO THE GULF OF MEXICO WILL SET UP A
SOUTHEAST WIND PATTERN ALLOWING THE EAST COAST SEA BREEZE TO MOVE
INLAND QUICKLY STARTING ON SATURDAY WITH A RETURN TO CLIpMO RANGE OF
POPS.

WIMMER

In the hours before

Special weather statement, Aug 6, 11:30 AM EDT, 5 hours 56 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-061730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT THU AUG 6 1998

...GOOD CHANCE FOR THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE...
...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL...

AN UPPER LEVEL POCKET OF COLD AIR OVER NORTHEAST FLORIDA WILL HELP
DESTABILIZE THE ATMOSPHERE OVER THE REGION THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE SEA BREEZE FRONT
ALONG THE COAST BY EARLY AFTERNOON...AND DEVELOP OVER THE INTERIOR
AFTER 2 PM. STORMS TODAY WILL MOVE TO THE EAST-SOUTHEAST AT ABOUT 10
TO 15 MPH. THIS MOTION WILL CAUSE THUNDERSTORMS TO BECOME QUITE
NUMEROUS ALONG THE COASTAL COUNTIES BY LATE AFTERNOON AS STORMS
OVER THE INTERIOR COLLIDE WITH STORMS ALONG THE COAST. DUE TO THE
COOLER AIR ALOFT...SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST CHANCE FOR STRONG
THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM DISNEY TO VERO
BEACH.

IN ADDITION...THUNDERSTORMS TODAY WILL LIKELY PRODUCE ABOVE NORMAL
AMOUNTS OF CLOUD TO GROUND LIGHTNING...ESPECIALLY ALONG THE COASTAL
COUNTIES LATE THIS AFTERNOON. BEACH-GOERS SHOULD BE ALERT FOR
THUNDERSTORMS DEVELOPING RAPIDLY OVER THE REGION TODAY. RAINFALL
AMOUNTS WILL RANGE BETWEEN 1/2 AND 1 INCH...WITH A FEW 2 TO 3 INCH
AMOUNTS WITH THE STRONGEST STORMS.

ALONG THE BEACHES...THE RIP CURRENT THREAT REMAINS HIGHER THAN NORMAL
AS EASTERLY SWELLS CONTINUE ALONG THE COASTAL COUNTIES OF EAST
CENTRAL FLORIDA. DAYTONA BEACH LIFEGUARDS REPORTED 100 RESCUES
WEDNESDAY DUE TO STRONG NARROW RIP CURRENTS. IF GOING TO THE BEACH
TODAY...SWIM AT GUARDED BEACHES.

MARINE INTERESTS...A FEW STORMS WILL AFFECT THE IMMEDIATE COASTAL
WATERS DURING THE EARLY AFTERNOON...ESPECIALLY FROM CAPE CANAVERAL
NORTH. THE STORMS WILL BE MORE WIDESPREAD LATE THIS AFTERNOON AS
STORMS MOVE OFF THE EAST CENTRAL FLORIDA COAST0. MOST OF THE ACTIVITY
LATER THIS AFTERNOON WILL AFFECT THE COASTAL WATERS FROM VERO BEACH
NORTH.

WIMMER
Special weather statement, Aug 6, 11:30 AM EDT, 5 hours 56 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-061730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT THU AUG 6 1998

...GOOD CHANCE FOR THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE...
...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL...

AN UPPER LEVEL POCKET OF COLD AIR OVER NORTHEAST FLORIDA WILL HELP
DESTABILIZE THE ATMOSPHERE OVER THE REGION THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE SEA BREEZE FRONT
ALONG THE COAST BY EARLY AFTERNOON...AND DEVELOP OVER THE INTERIOR
AFTER 2 PM. STORMS TODAY WILL MOVE TO THE EAST-SOUTHEAST AT ABOUT 10
TO 15 MPH. THIS MOTION WILL CAUSE THUNDERSTORMS TO BECOME QUITE
NUMEROUS ALONG THE COASTAL COUNTIES BY LATE AFTERNOON AS STORMS
OVER THE INTERIOR COLLIDE WITH STORMS ALONG THE COAST. DUE TO THE
COOLER AIR ALOFT...SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST CHANCE FOR STRONG
THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM DISNEY TO VERO
BEACH.

IN ADDITION...THUNDERSTORMS TODAY WILL LIKELY PRODUCE ABOVE NORMAL
AMOUNTS OF CLOUD TO GROUND LIGHTNING...ESPECIALLY ALONG THE COASTAL
COUNTIES LATE THIS AFTERNOON. BEACH-GOERS SHOULD BE ALERT FOR
THUNDERSTORMS DEVELOPING RAPIDLY OVER THE REGION TODAY. RAINFALL
AMOUNTS WILL RANGE BETWEEN 1/2 AND 1 INCH...WITH A FEW 2 TO 3 INCH
AMOUNTS WITH THE STRONGEST STORMS.

ALONG THE BEACHES...THE RIP CURRENT THREAT REMAINS HIGHER THAN NORMAL
AS EASTERLY SWELLS CONTINUE ALONG THE COASTAL COUNTIES OF EAST
CENTRAL FLORIDA. DAYTONA BEACH LIFEGUARDS REPORTED 100 RESCUES
WEDNESDAY DUE TO STRONG NARROW RIP CURRENTS. IF GOING TO THE BEACH
TODAY...SWIM AT GUARDED BEACHES.

MARINE INTERESTS...A FEW STORMS WILL AFFECT THE IMMEDIATE COASTAL
WATERS DURING THE EARLY AFTERNOON...ESPECIALLY FROM CAPE CANAVERAL
NORTH. THE STORMS WILL BE MORE WIDESPREAD LATE THIS AFTERNOON AS
STORMS MOVE OFF THE EAST CENTRAL FLORIDA COAST0. MOST OF THE ACTIVITY
LATER THIS AFTERNOON WILL AFFECT THE COASTAL WATERS FROM VERO BEACH
NORTH.

WIMMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:28 PM EDTSevere Thunderstorm WarningMLBVolusia62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.